Iowa, 2007

Damaging Winds and Heavy Rain in Iowa, August 12, 2007

August 12, 2007 · NWS OAX · 11 events in 6 counties and zones

Thunderstorms that developed over central Nebraska earlier during the day of August 12th turned severe as they pushed southeast into southwest Iowa during the late afternoon and early evening hours of August 12th. Despite a large scale upper ridge in place across the region, the storms became severe as they tapped a large pocket of instability that was located over eastern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms that developed over central Nebraska earlier during the day of August 12th turned severe as they pushed southeast into southwest Iowa during the late afternoon and early evening hours of August 12th. Despite a large scale upper ridge in place across the region, the storms became severe as they tapped a large pocket of instability that was located over eastern Nebraska. The thunderstorms produced a large cold pool and produced scattered areas of strong and damaging winds as several bow echoes moved across the area.

In addition, torrential rain occurred within the strongest part of the complex with near zero visibilities causing conditions to become like nightfall prompting street lights to come on.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 12, 4:19 PM CST, 5 minutes earlier.

Area forecast discussion, Aug 12, 4:19 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
519 PM CDT SUN AUG 12 2007

.DISCUSSION...
MCS HAS DEVELOPED EXPLOSIVELY THIS AFTN AND IS NOW TURNING ESE
TOWARD THE RICHEST SOURCE OF LOW LVL MOISTURE/CAPE OVER SE NEB AND
SW IA. ALTHOUGH VERY HEAVY RAINFALL IS OCCURRING WITH STORMS...MOVEMENT
APPEARS TO BE FAST ENOUGH TO REDUCE POTENTIAL FOR SERIOUS FLASH
FLOODING. IN FACT...THERE IS ENOUGH ACCELERATION IN FORWARD
MOVEMENT THAT THIS COULD BE THE EARLY STAGE OF A DERECHO. MAY BE
SOME NEW DEVELOPMENT BEHIND MAIN SYSTEM LATER TNGT AS LLJ PICKS UP
FROM THE SW...BUT MAIN SEVERE POTENTIAL IS WITH FIRST SYSTEM.

OUTFLOW IS EXPECTED TO BRING COOLER AIR ALL THE WAY SOUTH TO THE
KS AND MO BORDERS EARLY TONIGHT. THIS SHOULD BRING TEMPORARY
RELIEF FROM THE HEAT AND ALLOW EXPIRATION OF HEAT ADVISORY.
HOWEVER...NEW ADVISORY WILL LIKELY BE NEEDED TMRW AS DEVELOPING
LOW IN SD BRINGS HOT AIR BACK INTO THE AREA ON GUSTY WINDS.

FOLLOWING PASSAGE OF THE SFC LOW...CDFNT WILL MAY SOME HEADWAY
BACK SOUTH TUE NIGHT INTO WED...THEN IS FORECAST TO HANG UP IN
OUR VICINITY FOR THE REMAINDER OF THE FORECAST. THERE IS NOT
MUCH DOUBT ABOUT THE OVERALL PATTERN...WITH OUR AREA HANGING OUT
AT THE SOUTH EDGE OF THE WESTERLIES.  THERE IS A LOT OF DOUBT
ABOUT THE EXACT LOCATION OF THE FRONT ON ANY GIVEN DAY...WHETHER
IT IS MOVING NORTH OR SOUTH...AND WHERE AND WHEN TO LOCATE BEST
POPS.  THUS MOST OF THE FORECAST REFLECTS HOT BUT NOT EXTREME
TEMPERATURES AND POPS GENERALLY GREATER IN THE NORTH.  USED
HPC FRONTAL GUIDANCE FOR GENERAL PLACEMENT OF THESE FEATURES.

&&

.AVIATION...LINE OF STRONG/SVR TSTMS MOVING RAPIDLY THROUGH
THE AREA WILL PRODUCE BRIEF VERY STRONG WINDS AND LOW VSBYS.
SHOULD BE EAST OF THE AREA BY 00Z...BUT SOLID LOOKING LINE WILL
NOT BE SAFE TO FLY THROUGH.  LNK IS ON THE SOUTH EDGE OF THE
STRONG LINE...AND IT MAY BE POSSIBLE TO SKIRT IT TO THE SOUTH.
LATER TNGT THERE MAY BE SOME FOG...BUT SHOULD NOT BE DENSE AS
RETURN FLOW PICKS UP TOWARD MORNING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ050>053-065>068-
     078-088>093.

IA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ069-079-080-090-
     091.

&&

DEE/POLLACK
Hazardous weather outlook, Aug 12, 1:37 PM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
237 PM CDT SUN AUG 12 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-130200-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
237 PM CDT SUN AUG 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 588 IS IN EFFECT FOR PORTIONS OF EAST
CENTRAL AND SOUTHEAST NEBRASKA UNTIL 9 PM. THIS WATCH MAINLY AFFECTS
AREAS SOUTH OF A LINE FROM ORCHARD TO DECATUR. DAMAGING WIND GUSTS
AND LARGE HAIL ARE THE MAIN THREATS. DAYTIME HEATING AND A PASSING
UPPER LEVEL DISTURBANCE WILL FURTHER ENHANCE DESTABILIZATION OF THE
ENVIRONMENT...PARTICULARLY IN THE VICINITY OF A STALLED FRONTAL
BOUNDARY EXTENDING ALONG THE NEBRASKA...KANSAS BORDER. AS THE FRONT
BEGINS TO LIFT THIS EVENING...ADDITIONAL SEVERE THUNDERSTORMS WILL BE
LIKELY OVER THE WATCH OUTLOOK AREA.

OTHERWISE...HOT AND HUMID WEATHER WILL CONTINUE THIS AFTERNOON. A
HEAT ADVISORY WILL REMAIN IN EFFECT FOR SOUTHEAST NEBRASKA AND PARTS
OF SOUTHWEST IOWA WHERE HEAT INDEX VALUES WILL EXCEED 105 DEGREES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID WEATHER WILL PREVAIL ACROSS THE AREA THROUGH AT LEAST
MID WEEK. DURING THIS TIME...THE AFTERNOON HEAT INDEX MAY EXCEED 105
IN SOME AREAS EACH AFTERNOON THROUGH TUESDAY.

MORE THUNDERSTORMS ARE IN THE FORECAST FROM TUESDAY AFTERNOON THROUGH
THURSDAY. SOME OF THE STORMS COULD BE SEVERE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

DEE

In the hours before

Local storm report, Aug 12, 3:00 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
400 PM CDT SUN AUG 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     6 SW COLUMBUS           41.37N 97.44W
08/12/2007  E70 MPH          PLATTE             NE   EMERGENCY MNGR

            60 TO 70 MPH WINDS.

&&

SMITH
Local storm report, Aug 12, 3:54 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
454 PM CDT SUN AUG 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND GST     WEST POINT              41.84N 96.71W
08/12/2007  E60 MPH          CUMING             NE   NWS EMPLOYEE

&&

SK
Local storm report, Aug 12, 4:00 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
500 PM CDT SUN AUG 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     3 NW WESTON             41.22N 96.78W
08/12/2007  M73 MPH          SAUNDERS           NE   CO-OP OBSERVER

&&

SK
Local storm report, Aug 12, 4:05 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
505 PM CDT SUN AUG 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND GST     3 SSW WESTON            41.15N 96.76W
08/12/2007  E70 MPH          SAUNDERS           NE   AMATEUR RADIO

            DITCHES ALSO FULL WITH RUNOFF WATER

&&

SK
Local storm report, Aug 12, 4:11 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
511 PM CDT SUN AUG 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     OMAHA                   41.26N 96.01W
08/12/2007  M58 MPH          DOUGLAS            NE   TRAINED SPOTTER

            150TH AND FORT

&&

SK

The radar

The Omaha radar (KOAX), 48 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
August 12, 4:24 PM CST to 4:25 PM CST
Where
Harrison County, Missouri Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.570, -95.900

Thunderstorm winds estimated at 60 mph caused 4 or 5 trees to fall onto power lines in Missouri Valley.

Thunderstorm Wind, Pottawattamie

When
August 12, 4:35 PM CST
Where
Pottawattamie County, 1.48 mi NNE of Avoca
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.500, -95.339

A thunderstorm wind gust estimated at 60 mph was reported near Avoca.

Thunderstorm Wind, Mills

When
August 12, 4:48 PM CST
Where
Mills County, Pacific Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.020, -95.800

Thunderstorm Wind, Mills

When
August 12, 4:53 PM CST
Where
Mills County, 1 mi N of Glenwood
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.065, -95.770

Thunderstorm wind gusts estimated at over 60 mph blew a pickup truck off of Interstate 29.

Thunderstorm Wind, Shelby

When
August 12, 4:55 PM CST
Where
Shelby County, Harlan Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.580, -95.330

A thunderstorm wind gust of 58 mph was measured by the Harlan AWOS. The strong winds downed trees in Harlan damaging some vehicles and knocking down power lines. The winds also caused some farm outbuilding damage in the area.

Thunderstorm Wind, Mills

When
August 12, 5:02 PM CST to 5:20 PM CST
Where
Mills County, Glenwood
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.050, -95.770

Thunderstorm winds estimated at over 60 mph blew a semi truck off of Interstate 29 and knocked down tree limbs up to 6 inches in diameter which downed some power lines in town. The strong winds lasted for at least 15 minutes.

Thunderstorm Wind, Montgomery

When
August 12, 5:30 PM CST
Where
Montgomery County, Red Oak
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.020, -95.230

Thunderstorm winds estimated at 60 mph blew a power pole over on a car. The car was occupied at the time and the power was live, but the occupants escaped unharmed. The winds also brought down tree limbs and power lines in the area.

Thunderstorm Wind, Page

When
August 12, 5:38 PM CST
Where
Page County, Essex
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.830, -95.300

Thunderstorm winds estimated at 60 mph blew down trees blocking a road in the area.

Heavy Rain, Page

When
August 12, 6:10 PM CST
Where
Page County, 0.87 mi NW of Clarinda
Reported by
Amateur Radio
Coordinates
40.740, -95.040

One inch of rain fell in 15 minutes causing street flooding in Clarinda.

Thunderstorm Wind, Page

When
August 12, 6:24 PM CST
Where
Page County, Clarinda
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.730, -95.030

Thunderstorm winds estimated at 60 mph knocked down some trees blocking roads in town.

Thunderstorm Wind, Page

When
August 12, 6:29 PM CST
Where
Page County, College Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.620, -95.120

Thunderstorm winds blew down a large tree across a road in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40049, 40059, 40060, 40051, 40061, 40052, 40055, 40056, 40048, 40057, 40058.